Toxic hepatitis, like all hepatitis, means any inflammatory disease of the liver. Toxic hepatitis is related to drugs, alcohol consumption or toxic products or food (plants, mushrooms ...). Some exposure to solvents or other substances may occur in the workplace and also cause acute or chronic hepatitis of toxic origin.
Hepatitis toxic, such as viral hepatitis can progress to fulminant form and death.
Risks and challenges of toxic hepatitis
Alcohol is the # 1 cause of toxic hepatitis. One of the most common causes also toxic hepatitis is drug-induced hepatitis with about 1,000 drugs known to be potentially hepatotoxic. The toxicity depends on several factors such as genetics, diet, age ... Certain medications are only revealed toxic to the liver after they are placed on the market; some have been withdrawn due to the frequency and severity of this side effect.
Toxic hepatitis occurring in the workplace are part of the framework of occupational diseases; the most dangerous products have been replaced by less toxic products. However, vigilance is needed to reintroduce new substances.
Causes and Symptoms of toxic hepatitis
Whatever the mechanism involved, severe hepatitis can lead to liver destruction and unless liver transplantation, death.
The product absorbed, inhaled or ingested, can be toxic by itself or its metabolites in the body after conversion. Moreover, some products can cause hepatitis in an individual and not in another, we speak of interindividual variability.
Among the implicated drugs include acetaminophen, which can cause injury from 6-8 g that can become irreversible or death beyond 12 g.
Alongside these drug-induced hepatitis, toxic hepatitis related to fungi like Amanita phalloides. This releases a poisonous mushroom liver damage toxin responsible; its mortality is 15%.
How manifest toxic hepatitis?
Acute hepatitis, toxic or not, manifested by nonspecific symptoms of the cause, but may first be asymptomatic. Otherwise, fatigue, nausea, abdominal pain (under the right ribs in the liver) dominate. The appearance of dark urine and jaundice is characteristic of hepatitis. Very severe cases may even lead to liver transplant exist: it is fulminant hepatitis with rapid destruction of the liver.
Unlike viral hepatitis there are no signs of infection, and toxic cause is strongly suspected in the concomitant symptoms with the consumption of a drug or a fungus. The time to onset of symptoms is also variable: a few hours for fungi up to several days for toxic drugs or other.
Phalloïdien The syndrome is characteristic of poisoning by mushrooms (Amanita phalloides, Amanita Verna, Amanita virosa ...). Symptoms include diarrhea and dehydration in benign forms and an array of sometimes severe acute hepatitis with confusion, bleeding ...
With what should we be confused?
Toxic hepatitis should not be confused with viral hepatitis, which are viral infections. In addition, any symptoms occur after taking the drug or fungus is not synonymous with hepatitis. Allergies, gastroenteritis or simple mundane intoxications are fortunately more common than liver disease. The doctor will make a difference in particular based on blood tests.
Will it possible prevention?
Toxic hepatitis is associated with exposure to a toxic, the best prevention is the non-exposure to this toxic. The alcoholic abstinence is therefore essential; at least, consumption should be moderate.
Strict adherence to drug regimens can prevent drug-induced hepatitis dose-dependent.
For mushrooms, it is better not to consume those collected without being sure of their safety. Your pharmacist can help you in this regard, provided picking mushrooms in their entirety (foot base). Avoid storing them in plastic bags (rotting), separate the poisonous mushroom species that does not come contaminate edible, eat in moderation and any uncertainty, do not consume.
When to consult?
If symptoms following ingestion of mushrooms, it is imperative to consult quickly. Life support measures are sometimes necessary. Similarly, in case of accidental or intentional overdose drug, call the SAMU Centre 15, itself interconnected with the Poison Control Center, is imperative.
What is the doctor?
Besides the usual clinical examination and screening for signs of gravity requiring immediate hospitalization, the doctor will try to reconstruct the history of the disease symptoms to relate to taking medication or exposure to toxic (taking of alcohol for example). For this, the questioning is fundamental, the temporal relationship between the onset of signs and also taken.
Blood samples are generally prescribed to confirm hepatitis (transaminase elevation), judge its severity (impact on coagulation in particular) and rule out other causes, particularly for viral serology.
The first therapeutic measure is of course to stop taking the medication or exposure to toxic. Then symptomatic measures up to resuscitation will be taken. The monitoring is based on control of liver function and coagulation; sometimes the liver damage is such that only a liver transplant patient saves it.
How to prepare my next appointment?
The examination is an important step in diagnosis. Try to remember the absorbed drugs, plants or consumed mushrooms and potential contact with toxic in the last six months before the symptoms. This will help your doctor; well, tell her if others around you, family or professional, have the same problems.
Alerts: If you want to know more fresh update helpful articles enter your email address below and be notified by mail.